Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 171, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2020, 3:27 PM CDT for Plymouth County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 3:27 PM CDT (20:27 UTC)
- Expired
- Aug 14, 2020, 4:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:30 PM CDT | HAIL 0.7 | 6 Nw Hinton, IA | PEA TO DIME SIZED HAIL AND HEAVY RAIN HAS WATER OVER LOW SPOTS ON RURAL ROADS. NOT MUCH WIND. |
| Aug 14, 3:30 PM CDT | HAIL 0.7 | Merrill, IA | |
| Aug 14, 3:35 PM CDT | HAIL 0.7 | 2 Nw Hinton, IA | SHERIFF OFFICE DEPUTIES REPORTED DIME SIZED HAIL, HEAVY RAIN, AND NOT TOO MUCH WIND AS STORM WAS PUSHING TOWARD HINTON. |
| Aug 14, 3:59 PM CDT | HAIL 0.75 | 1 Sw Hinton, IA | PEA TO PENNY SIZED HAIL AND HEAVY RAIN. VERY LITTLE WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
824
WUUS53 KFSD 142027
SVRFSD
IAC149-142115-
/O.NEW.KFSD.SV.W.0171.200814T2027Z-200814T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
327 PM CDT Fri Aug 14 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Plymouth County in northwestern Iowa...
* Until 415 PM CDT.
* At 325 PM CDT, a severe thunderstorm was located near Hinton, or 9
miles north of Sioux City, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 2:54pm CDT, trained spotters reported
quarter sized hail 3 miles southeast of Westfield IA.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hinton around 335 PM CDT.
Merrill around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4256 9643 4266 9646 4274 9641 4276 9601
4256 9603
TIME...MOT...LOC 2025Z 270DEG 21KT 4264 9637
HAIL...1.50IN
WIND...60MPH
$$
VandenBoogart3 follow-up statements
732
WWUS53 KFSD 142042
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
342 PM CDT Fri Aug 14 2020
IAC149-142115-
/O.CON.KFSD.SV.W.0171.000000T0000Z-200814T2115Z/
Plymouth IA-
342 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN PLYMOUTH COUNTY...
At 342 PM CDT, a severe thunderstorm was located near Hinton, or 10
miles south of Le Mars, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Plymouth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 9637 4266 9639 4274 9634 4275 9601
4256 9603
TIME...MOT...LOC 2042Z 270DEG 21KT 4264 9623
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart318
WWUS53 KFSD 142055
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
355 PM CDT Fri Aug 14 2020
IAC149-142115-
/O.CON.KFSD.SV.W.0171.000000T0000Z-200814T2115Z/
Plymouth IA-
355 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN PLYMOUTH COUNTY...
At 355 PM CDT, a severe thunderstorm was located over Hinton, or 8
miles northeast of Sioux City, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hinton and Merrill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 9637 4266 9639 4274 9634 4275 9601
4256 9603
TIME...MOT...LOC 2055Z 259DEG 19KT 4261 9633
HAIL...1.00IN
WIND...60MPH
$$
APT265
WWUS53 KFSD 142111
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
411 PM CDT Fri Aug 14 2020
IAC149-142121-
/O.EXP.KFSD.SV.W.0171.000000T0000Z-200814T2115Z/
Plymouth IA-
411 PM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLYMOUTH COUNTY
WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern and west central Iowa.
LAT...LON 4258 9637 4266 9639 4274 9634 4275 9601
4256 9603
TIME...MOT...LOC 2111Z 270DEG 21KT 4261 9622
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:44 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 14, 12:44 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1244 PM CDT Fri Aug 14 2020 .UPDATE... Issued at 944 AM CDT Fri Aug 14 2020 Cold front is beginning to work into the western portion of the forecast area, noted by the wind shift to the northwest from the south at K9V9 and points westward. Satellite shows low clouds in this area as well, with temperatures at K9V9 and KPIR in the mid to upper 60s. Ahead of the front, temps remain the mid and upper 70s (with KFSD up to 81). Showers and isolated lightning strikes have developed in south central SD and northeastern NE. However, this activity has been diminishing over the last 15 minutes or so as it moves east. Otherwise, previous discussion and thoughts remain on track in regards to this afternoon/evening severe weather potential. && .SHORT TERM...(Today and Tonight) Issued at 255 AM CDT Fri Aug 14 2020 A rather warm and breezy overnight continues as temperatures struggle to fall into the middle 70s in many areas. We're beginning to see a bit of cloud cover develop as the low-lvl jet increases. It's possible to see a few showers develop across portions of SW Minnesota through daybreak. Convective cluster along the ND/SD border will continue to move east to northeast through daybreak, with the southern cells riding along the northern fringes of the +13C line at 700 mb. Convective chances later today will be driven by an advancing cold front moving southeast by the mid-day hours. Ahead of this boundary, guidance continues to suggest MLCAPE values AOA 2500-3000 J/KG, with the front reaching the I-29 corridor early this afternoon. Scattered convection may begin to develop down the boundary as it slides into Minnesota and Iowa in the afternoon. Decent mid-lvl lapse rates and sufficient shear should support a severe weather risk as storms move eastward. Soundings suggest 2"+ hail potential, with mid-lvl dry air intrusion and unidirectional wind profile suggesting localized damaging wind gusts. The tornadic risk can't be discounted, but would like to see surface winds ahead of the boundary backed a bit more. Any tornadic threat may have to be enhanced by local or remnant outflow boundaries. The drawback for convection will be departing (and shearing) upper forcing and a stubborn warm layer aloft that could really limit upscale growth and coverage of storms. The area with the highest potential for development will be in SW Minnesota where PVA is maximized. The front will zip southeast quickly, moving away from the forecast area by 00z, and allowing a lower dew point airmass to advect into the area. Temperatures fall into the lower 50s by daybreak Saturday. .LONG TERM...(Saturday through Thursday) Issued at 255 AM CDT Fri Aug 14 2020 This weekend: The majority of the weekend will feature dry conditions. Temperatures on Saturday have been raised a bit in most areas, but especially west of the James River. Models showing a favorable warm advection pattern aloft, and when combined with a light southwest to west wind, and dry surface conditions, this should allow for guidance to edge towards the upper percentile ranges. Light winds could lead to a bit of valley fog Sunday morning. Models showing a minor shortwave moving through the region on Sunday. Minimal impacts are anticipated, but could see mid-lvl clouds and a bit of virga during the day. Next week: Mid-lvl heights rise over the western United States next week, and should bring mostly dry conditions to the region. Only minor risk of rain in the forecast appears to be focused in the Wednesday time frame when a subtle shortwave tops the upper ridge. Temperatures will hover near to slightly above the seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1231 PM CDT Fri Aug 14 2020 Cold front is working across the area through mid-evening. Ahead of the front, southerly winds are gusting up to 30 knots with low VFR conditions. MVFR conditions are occurring for about an hour as the front passes. Current showers/isolated thunderstorms will increase in coverage along/near the front as it approaches/passes I-29. Greatest shower/storm chances are mid- afternoon across southwestern MN and northwestern IA. After the front passes, winds shift to the northwest with gusts up to 30 knots possible through sunset. Skies clear behind the front with VFR conditions. Expect winds overnight to be light and variable. Patchy fog is possible, especially in low-lying areas. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...SG SHORT TERM...Dux LONG TERM...Dux AVIATION...SG
Hazardous weather outlook, Aug 14, 4:39 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Fri Aug 14 2020 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098- NEZ013-014-SDZ071-150945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock- Dixon-Dakota-Union- 439 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A cold front will move into the outlook area by mid-afternoon Friday. Scattered thunderstorms may develop along this boundary between 2pm and 7pm. A few strong to severe storms will be possible across southwest Minnesota and northwest Iowa. Storms may bring the risk for 2 inch hail and 70 mph winds. The tornado risk remains very low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2pm and 7pm Friday. MNZ071-097-SDZ038>040-050-052>070-150945- Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay- 439 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A fast moving cold front will move through Friday afternoon. The greatest risk for thunderstorm development will be along and east of Interstate 29, briefly during early Friday afternoon. These developing storms could bring a risk of quarter size hail and 50 mph winds. The greater risks for severe storms will be focused east of Interstate 29 across southwest Minnesota and northwest Iowa. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 14, 3:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 3 SE WESTFIELD 42.72N 96.57W
08/14/2020 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
MOSTLY DIME TO NICKEL SIZED HAIL, BUT SOME
AS BIG AS QUARTERS. NOT MUCH WIND, AS HEAVY
RAIN IS COMING ALMOST STRAIGHT DOWN.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:47 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.